Articles

Narcotic bowel syndrome treated with clonidine. Resolution of abdominal pain and intestinal pseudo-obstruction.

Author

Sandgren JE, McPhee MS, Greenberger NJ

Date

9/1984

Journal

Ann Intern Med

Abstract

We describe the cases of five patients having a syndrome of chronic abdominal pain, vomiting, weight loss, and features of intestinal pseudo-obstruction associated with prolonged use or abuse of narcotic analgesics. In each patient, abdominal complaints were originally attributed to either mechanical bowel obstruction or an underlying gastrointestinal disorder often involving prior abdominal surgery. Symptoms resolved rapidly in all patients when narcotic administration was stopped. Clonidine therapy was used to alleviate symptoms of narcotic analgesic withdrawal. The narcotic bowel syndrome is a clinically important and frequently unrecognized cause of chronic abdominal pain.